Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 138, NWS Amarillo, TX

July 31, 2013Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 31, 2013, 9:59 PM CDT for Deaf Smith County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2013, 9:59 PM CDT (02:59 UTC)
Expired
Jul 31, 2013, 11:00 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 1:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:58 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 31, 7:58 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT WED JUL 31 2013

.UPDATE...
EXPANDED SEVERE THUNDERSTORM WATCH SLIGHTLY SOUTHEAST ACROSS THE
NORTHEAST TX PANHANDLE TO COVER STRONG TO SEVERE CONVECTION CURRENTLY
PROPAGATING SOUTH/SOUTHEAST OUT OF SOUTHWEST KS AND THE EASTERN OK
PANHANDLE. INSTABILITY STARTS TO DROP OFF PRETTY SIGNIFICANTLY SOUTH
OF ROBERTS AND HEMPHILL COUNTIES...WHICH SHOULD LIMIT THE SOUTHWARD
EXTENT OF THE SEVERE THREAT.

KB

&&

.PREV DISCUSSION... /ISSUED 703 PM CDT WED JUL 31 2013/

UPDATE...
QUICK UPDATE TO INCREASE EVENING PRECIP CHANCES ACROSS THE EASTERN OK
PANHANDLE AND PORTIONS OF THE SOUTHWEST TX PANHANDLE BASED ON RADAR
TRENDS.

KB

PREV DISCUSSION... /ISSUED 622 PM CDT WED JUL 31 2013/

AVIATION...
SCATTERED THUNDERSTORMS ALONG NORTHERN AND WESTERN PERIPHERIES OF
FORECAST AREA WILL MOVE SOUTH AND SOUTHEAST...POTENTIALLY IMPACTING
ALL TERMINALS THIS EVENING.  WILL CONTINUE TO MONITOR RADAR TRENDS
BEFORE ADDING THUNDER AS PREVAILING WEATHER.  THUNDERSTORMS WILL HAVE
POTENTIAL TO BECOME SEVERE...WITH GUSTS ABOVE 50 KT...HAIL...AND
BRIEF IFR VISIBILITIES IN VERY HEAVY RAIN.  AMENDMENTS MAY BE
FORTHCOMING.  SOME EARLY MORNING BR WILL LIKELY DEVELOP IN AREAS THAT
RECEIVE RAIN. ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THURSDAY AFTERNOON.

COCKRELL

PREV DISCUSSION... /ISSUED 406 PM CDT WED JUL 31 2013/

DISCUSSION...
SHORT TERM...THIS AFTERNOON THROUGH THURSDAY AFTERNOON

CURRENTLY UNDER A SEVERE THUNDERSTORM WATCH THROUGH
THIS AFTERNOON/EVENING. CURRENTLY KEEPING AN EYE ON THE STORMS IN
COLORADO AND KANSAS AS STORMS HAVE BEEN MOVING SOUTH/SOUTHWEST SO
THOSE STORMS HAVE THE BEST CHANCE AT MAKING IT TO THE
PANHANDLES....BUT NEW STORMS COULD ALSO FORM OVER ANY REMNANT
BOUNDARIES IN THE AREA. VERY SLOW STORM MOTIONS WILL LEAD TO
POTENTIAL FLOODING ISSUES WHEREVER STORMS DECIDE TO PARK AND TAP
INTO PWATS OVER 1 INCH. VERY UNSTABLE AIR MASS ABOVE US MEANS THAT
ANY STORMS THAT DO DECIDE TO BREAK THROUGH AND TAP INTO INSTABILITY
WILL HAVE A GOOD CHANCE OF GOING SEVER QUICKLY. THIS COMBINED WITH
RELATIVELY LOW CLOUD BASES MEANS WE CANT COMPLETELY RULE OUT AN
ISOLATED TORNADO...EVEN THOUGH THE THREAT IS VERY LOW. ANY STORMS
THAT ARE IN THE AREA SHOULD EITHER DISSIPATE OR MOVE ON OUT
OVERNIGHT...BRINGING A BRIEF LULL IN POPS TOMORROW MORNING. THEN
NORTHWEST FLOW BRINGS YET ANOTHER CHANCE FOR ISOLATED STORMS
TOMORROW AFTERNOON AND EVENING MOSTLY TO THE WESTERN OKLAHOMA
PANHANDLE AND THE NORTHWESTERN TEXAS PANHANDLE.

ABM

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY NIGHT

AS FOR THE OVERALL PATTERN THROUGH MID NEXT WEEK...UPPER LEVEL RIDGE
OVER NEW MEXICO STILL EXPECTED TO MOVE EASTWARD AND BUILD OVER THE
TEXAS PANHANDLE BY THIS WEEKEND. IT SHOULD THEN BUILD FURTHER EAST
OVER NORTH TEXAS BY THE MIDDLE OF NEXT WEEK. SHORTWAVE TROUGHS
RIDING AROUND THE RIDGE WILL PROVIDE THE TRIGGER FOR THUNDERSTORMS
MOST AFTERNOONS. A SURFACE TROUGH WILL BE STRETCHED FROM NORTHEAST
NEW MEXICO INTO SOUTHEASTERN KANSAS THROUGH THE WEEKEND...SERVING AS
A FOCUS FOR THESE THUNDERSTORMS. FAVORED THE GFS/NAM SCENARIO OF A
FURTHER SOUTH PUSH OF THIS TROUGH AND ITS POPS. A SURFACE LOW THEN
FORMS AND EDGES INTO THE NORTHERN PANHANDLES...EARLY NEXT WEEK. THIS
WILL KEEP PRECIP CHANCES MAINLY CONFINED TO THE OKLAHOMA PANHANDLE
AND NORTHERN TEXAS PANHANDLE FOR THE SECOND HALF OF THE FORECAST
PACKAGE.

TEMPERATURES SHOULD BE ABOVE NORMAL...WITH TEMPERATURES RISING INTO
THE UPPER 90S TO LOW 100S POSSIBLE BEFORE THE WEEKEND.

SEVERE CHANCES WILL BE LOW AFTER TONIGHT...WITH CAPE VALUES ONLY
EXPECTED TO TOP OUT AROUND 700 TO 800 J/KG DURING THE AFTERNOONS.
FORECAST SOUNDINGS ARE MORE INDICATIVE OF EFFECTIVE RAIN PRODUCING
THUNDERSTORMS NEAR THE SURFACE TROUGH...WHERE PWATS NEAR 1.5 INCHES
MOST OF THE PERIOD.

NF

FIRE WEATHER...
20 FOOT WIND SPEEDS SHOULD REMAIN BELOW 20 MPH AND RELATIVE HUMIDITY
VALUES ABOVE 20 PERCENT THROUGH THE MIDDLE OF NEXT WEEK. NO ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS PERIOD.

NF

HYDROLOGY...
WITH SLOW AND ALMOST STATIONARY STORM MOTIONS THIS AFTERNOON AND
TONIGHT...COUPLED WITH A RELATIVELY MOIST ATMOSPHERE...THE POTENTIAL
FOR HEAVY RAIN WILL BE A CONCERN. AFTER RECENT RAINFALL...FLASH FLOODING
AND RIVER FLOODING MAY BE ISSUES TONIGHT AND THROUGH THE NEXT WEEK.
THE GREATEST THREAT WILL BE ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES.

NF

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/08
Hazardous weather outlook, Jul 31, 7:16 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT WED JUL 31 2013

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
716 PM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO IMPACT PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS EVENING AND OVERNIGHT. THE HIGHEST CHANCES
WILL BE ACROSS THE OKLAHOMA PANHANDLE...AND NORTHERN AND WESTERN
PORTIONS OF THE TEXAS PANHANDLE. SOME STORMS MAY BE SEVERE THROUGH
LATE THIS EVENING WITH DAMAGING WINDS UP TO 70 MPH...LARGE
HAIL UP TO GOLF BALL SIZE...AND LOCALIZED FLASH FLOODING THE PRIMARY
HAZARDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE OKLAHOMA
PANHANDLE AND MUCH OF THE TEXAS PANHANDLE THROUGH 11 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THURSDAY NIGHT
ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES. THUNDERSTORMS WILL
BE POSSIBLE FRIDAY THROUGH TUESDAY NIGHT ACROSS MAINLY THE OKLAHOMA AND
THE NORTHERN TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP MAY BECOME
STRONG TO MARGINALLY SEVERE DURING THIS TIME PERIOD WITH DAMAGING
WINDS AND HEAVY RAINS LEADING TO POSSIBLE FLOODING OR FLASH FLOODING THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 11 PM TONIGHT IN SUPPORT OF
SEVERE THUNDERSTORM WATCH 453.

KB

In the hours before

Local storm report, Jul 31, 7:59 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 NW BOYD               36.72N 100.85W
07/31/2013  E1.00 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1300733

MOULTON/SPENCER
Special weather statement, Jul 31, 8:21 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT WED JUL 31 2013

TXZ011-016-010215-
DEAF SMITH TX-OLDHAM TX-
821 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 915 PM CDT...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
ROMERO TO 6 MILES EAST OF HEREFORD...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               HEREFORD...           WILDORADO...
  SIMMS...              DAWN...               BOYS RANCH...
  BOOTLEG...            ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 7 AND 51.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3561 10218 3476 10218 3475 10290 3562 10299
TIME...MOT...LOC 0120Z 270DEG 6KT 3551 10283 3485 10228

COCKRELL
Local storm report, Jul 31, 8:27 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     3 N FLORIS              36.91N 100.70W
07/31/2013                   BEAVER             OK   EMERGENCY MNGR

            WIND BLOWN HAIL BROKE WINDOWS

&&

EVENT NUMBER AMA1300734

ABM
Special weather statement, Jul 31, 9:15 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT WED JUL 31 2013

TXZ011-010300-
OLDHAM TX-
915 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM COUNTY UNTIL 1000
PM CDT...

AT 914 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF VEGA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               WILDORADO...          BOYS RANCH...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 27 AND 51.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3561 10259 3562 10217 3518 10218 3518 10257
      3519 10262
TIME...MOT...LOC 0215Z 270DEG 14KT 3533 10239

COCKRELL
Special weather statement, Jul 31, 9:42 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
942 PM CDT WED JUL 31 2013

TXZ002-003-010345-
HANSFORD TX-SHERMAN TX-
942 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN AND WESTERN HANSFORD
COUNTIES UNTIL 1045 PM CDT...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
TEXHOMA TO 3 MILES WEST OF GRUVER...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  STRATFORD...          GRUVER...             TEXHOMA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3650 10131 3606 10125 3614 10209 3650 10206
TIME...MOT...LOC 0242Z 320DEG 12KT 3648 10193 3623 10145

COCKRELL
Local storm report, Jul 31, 9:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
947 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             7 N HEREFORD            34.92N 102.40W
07/31/2013  E1.75 INCH       DEAF SMITH         TX   PUBLIC

&&

EVENT NUMBER AMA1300735

ABM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:21 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham54 min
Jul 31, 8:56 PM CDTSevere Thunderstorm WarningAMADeaf Smith64 min
Jul 31, 9:15 PM CDTSpecial Weather StatementAMAOldham45 min
Jul 31, 9:42 PM CDTSpecial Weather StatementAMAHansford, Sherman63 min
Jul 31, 11:13 PM CDTAreal Flood AdvisoryAMAMoore3 hr
Aug 1, 2:14 PM CDTSpecial Weather StatementAMAArmstrong31 min
Aug 1, 2:45 PM CDTSpecial Weather StatementAMAArmstrong30 min
Aug 1, 2:52 PM CDTAreal Flood AdvisoryAMAArmstrong3 hr
Aug 1, 5:03 PM CDTSpecial Weather StatementAMAHutchinson57 min
Aug 1, 6:41 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham64 min
Jul 31, 7:00 PM CDTSpecial Weather StatementAMABeaver60 min
Jul 31, 7:27 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min
Jul 31, 8:36 PM CDTAreal Flood AdvisoryAMABeaver, Texas3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.